PMRGCAuk
7,378 members12,100 posts

Pain all over?

Hi - can anyone tell me if they have been left with pain ALL OVER after reducing their pred - I have been down to 1 mg now after being on the prednisone train for a bit over 18 months for PMR. (My rheumatologist stopped me at 2.5mg having alternated a day on and off for 6 weeks at 2.5 mg - I went to my GP and she put on the lower dose to try it that way). My body feels like is on fire with pain. Has anybody else experienced this or have any light to throw? I did have fibromyalgia before the PMR. It just seems extremely severe - right down to the soles of my feet and my hands/wrists - everything. If anyone could help in any way it would be appriciated.

15 Replies
oldestnewest

I don't know a lot about Fibromyalgia except that it is to do with our perception of pain and we receive pain signals when there is no physical damage. Sufferers can be severely limited in their lives with this condition, as was my friend. I just wondered, as there isn't as yet, a cure, whether Fibromyalgia is making it s presence felt having been, suppressed or pushed to the back by PMR and Pred. This does not sound like usual PMR, or a flare, but maybe other forms of Vasculitis. Please persist until this is diagnosed.

1 like
Reply

Thank you for replying - I can't understand my Rheumatologist just ignoring this pain. She wanted me off the pred - and that was it - only my GP gave me a prescription I'd never have even got this amount. Its a nightmare - in work all day in this state I feel like I'm losing the will. I know there are many more people in this limbo land with one thing and another. Thank you.

Reply

My PMR pain was all over - and if your PMR is still active and you aren't on enough pred your pain will come back. To be off pred in 18 months is a very short time really - somewhere between 2 and 6 years is the norm for 75% of patients and patients who get off pred in under 2 years seem to be at a higher risk of relapse.

Did you have pain at 2.5mg on alternate days? If I understand correctly you are now on 2mg for 2 days and will never achieve as high a blood level as with the 2.5mg. The antiinflammatory effect of pred lasts anything from 12 to 36 hours - and it is possible to maange PMR with alternate day dosing, I did for quite a time.

2 likes
Reply

When I was on 2.5 every day for 8 weeks - I was good _ I even got over to Canada to see my son and daughter there and was able to walk for hours. When I came back - I was put onthe 2.5 on altrnate days and that seemed to hold me. When she discontinued it after 6 weeks - it sent me into this awful spiral of pain that I now can't seem to gt to grips with. And as I say - only for my GP giving me the prescription I wouldn't even have this low dose. The blood tests seem ok for the inflammation so thats all the Rheumy was interested in. Nightmare. Thank you for your reply.

Reply

Ask your GP to let you go back to the 2.5mg and then reduce MUCH more slowly - but even with that I doubt you are going to get totally off pred yet. But you are at a VERY low dose and no sensible doctor would worry about how long it took to get to zero. You may need up to a week at a higher dose - say up to 7.5mg, even 10 - to get the problem under control, but you can drop back to 2.5mg straight away if that is still enough to work, don't need to taper.

4 likes
Reply

thank you. I will go back to GP and get something solid organised.

1 like
Reply

Hi Powerwalk! I am interested in your post as I have been down to 1mg having been on pred since early this year.I have recently had to go up to 2mg and this is still too low really as I have quite a lot of aches and seize up more than I was doing. However I can still get by. I did reduce quickly from the initial dose of 15mg. I don't understand this stuff about reducing etc as you'd think there would be a level you would need and have to stick to except for the fact you may be able to do without altogether so need to check this out now and again (if feeling better)

Reply

Everyone is different in more than one way.

Some people absorb 90% of the pred, others absorb only 50% and others are somewhere between. So you could have several people on 10mg and they are all actually getting anything from 5mg to 9mg.

Then there is the activity of the underlying autoimmune disorder, If it is more active you may need a higher dose of pred than if it is less active.

So you start with a higher dose than you will probably need in the end to clear out the existing inflammation. And then you taper down to find "your" dose - the lowest dose that gives you the same relief that the starting dose did.

1 like
Reply

Yes - I don't know where all this ends - and this constant up and down on steroids is not good for the mood. As I say if my Rheumy had her way - I'd be in an appalling state, only I got the steroids from my GP. But will have to go back up a bit agin as I'm not in a good state at all and the fatigue is just absolutely nauseating. I just hope thre's some way of getting off these things eventually. But when you can't function with pain its all you can do. I stuck with them all through even with their horrible side effects for me but now it seems there's no getting away from them. Thank you for your reply.

Reply

You are quite right, yoyoing the pred dose is NOT good. Which is why here on the forums we recommend a slow and careful reduction with small steps down. That way you are less likely to overshoot the dose you are looking for and if you do see immediately so you can go back before a real flare gets established.

The fatigue is not helped by pred, in fact for some people it adds to it. That must be managed by pacing - and that is up to you:

healthunlocked.com/pmrgcauk...

Have a read of the links.

Reply

I'm sorry to hear you're suffering so much and hope a few days on a higher dose will tell you if the pain can be managed by pred.

What I understand, from reading this site, is that when we are on doses around 7.5mg, that is the amount of steroid that our own adrenals would be making, so to be on as low a dose as 2.5mg, even every day, should not cause the adverse effects that the higher starting doses do. If it gets rid of your pain, then you can reduce VERY slowly, in your own time, not the doctor's!

1 like
Reply

Yes that seems to be the answer - do it at your own pace. As long as you canget the health professional to give the prescriptions!! As I say the GP did but the Rheumy was a no go. so I will stick with the GP for the moment. Many thanks to all for replying.

1 like
Reply

Yes I felt the same one minute you have a violent pain in your foot (or any other part of your limbs) this may last foray 30 secs but then leaves an ache. My doctor diagnoised fibromyalgia. Hope this

Reply

Please can anybody tell me if there is a new med. for GCA.

I saw an article in express magazine (July) about a lady who had taken

New medication. I am a bit desperate about this as having started with GCA in 2011. Suffering 5 years being clear for 18months. Then in March

2017 it returned after being off pred.now for 5 weeks my ESR level is 13

Last blood test. I don't want to return to pred.

Reply

Actemra/tocilizumab has been approved for use in GCA. It is used together with pred initially but most patients are able to taper it off very quickly. There are several threads about it - use the Search box at the top right corner of the page and type in actemra.

I'm not quite clear what you mean though - an ESR of 13 is normal.

Reply

You may also like...